At some point in your life – maybe even recently during this flu season – you’ve likely been plagued with fever, sore throat, cough, muscle aches and/or congestion.
You may have reached for a different medicine to treat each symptom, depending on the order in which they began and their severity. What you may not have realized is that one ingredient, acetaminophen, was likely found in each medication.
Commonly known as Tylenol, acetaminophen is found in pain relievers, fever reducers, sleep aids, and cough, cold and allergy medications. In total, it is found in more than 600 different over-the-counter and prescription medications making it the most common drug ingredient in America.
When taken in correct doses, acetaminophen is safe to consume. When consumed in excess, however, it can cause serious liver damage. In fact, acetaminophen is the No. 1 cause of acute liver failure in the United States.
If you have ever taken multiple medicines to treat each individual cold or flu symptom, or have taken one medicine for a backache and one medicine for a cold, you likely ran the risk of damaging your liver.
Unfortunately, some of the symptoms of liver damage can be easily confused with flu symptoms: loss of appetite, nausea, vomiting, general sense of not feeling well or sleepiness. If you think you have taken or given too much acetaminophen, contact your physician or go to an emergency room immediately.
So, how can you take acetaminophen carefully?
According to the National Institutes of Health, you should not exceed 4,000 mg of acetaminophen in one day.
You should talk to your doctor before taking it, especially if you consume three or more alcoholic drinks per day, have liver disease or are taking the blood thinner warfarin. Parents should adhere to medication directions, especially for children aged two through 11; and acetaminophen should never be given to children two years old or younger.
Most importantly, never take more than one medication that contains acetaminophen at a time. Look for keywords including: APAP, acetam, acetamin and other abbreviated versions of acetaminophen.
Read labels and follow directions carefully; never take more than recommended and never take for longer than recommended. When in doubt, speak to a pharmacist or your physician.
Dr. David B. Samadi is the Vice Chairman of the Department of Urology and Chief of Robotics and Minimally Invasive Surgery at the Mount Sinai School of Medicine in New York City. He is a board-certified urologist, specializing in the diagnosis and treatment of urological disease, with a focus on robotic prostate cancer treatments. To learn more please visit his websites RoboticOncology.com and SMART-surgery.com. Find Dr. Samadi on Facebook.
Dr. Samadi is a board-certified urologic oncologist trained in open and traditional and laparoscopic surgery and is an expert in robotic prostate surgery. He is chairman of urology, chief of robotic surgery at Lenox Hill Hospital and professor of urology at Hofstra North Shore-LIJ School of Medicine. He is a medical correspondent for the Fox News Channel's Medical A-Team and the chief medical correspondent for am970 in New York City. Learn more at roboticoncology.com. Visit Dr. Samadi's blog at SamadiMD.com. Follow Dr. Samadi on Twitter and Facebook.